Kansas, 2014Flash Flood and Flood in Kansas, June 7, 2014
June 7, 2014 · NWS ICT · 2 events in 2 counties and zones
A large complex of thunderstorms and heavy rain moved across most of Southern Kansas during the early morning hours of June 7th, 2014. Over 2 inches of rainfall fell in and around the Wichita metro area to produce flooding of city streets and low lying areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $121,000
- Crop damage
- $300
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms and heavy rain moved across most of Southern Kansas during the early morning hours of June 7th, 2014. Over 2 inches of rainfall fell in and around the Wichita metro area to produce flooding of city streets and low lying areas. A complex of storms that occurred two days previous on June 5th, led to saturated soil conditions, which led to the rapid runoff of the water for the morning hours of June the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 6, 11:31 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 6, 11:31 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1231 AM CDT SAT JUN 7 2014
...UPDATED FOR 06Z AVIATION DISCUSSION...
.SYNOPSIS...
ISSUED AT 306 PM CDT FRI JUN 6 2014
WATER VAPOR IMAGERY SHOWS SOME SHORTWAVE ENERGY MOVING FROM THE NORTHERN
INTERMOUNTAIN INTO THE NORTHERN ROCKIES. IT LOOKS LIKE ANOTHER
IMPULSE MAYBE APPROACHING THE CENTRAL ROCKIES. AT THE SURFACE...A
VERY MOIST AIRMASS REMAINS IN PLACE ACROSS KS AND OK WITH A
SYNOPTIC COLD FRONT EXTENDING FROM THE NEBRASKA PANHANDLE INTO
EASTERN SD.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 306 PM CDT FRI JUN 6 2014
THERE ARE TWO AREAS WE ARE MONITORING FOR CONVECTION TONIGHT. THE
FIRST WILL BE UP ALONG THE SYNOPTIC COLD FRONT AS IT SAGS SOUTH
TONIGHT WITH MUCH OF THIS ACTIVITY AFFECTING NW KS. THE SECOND
AREA WILL BE THE ONE TO AFFECT MORE OF THE CWA AND IS ALREADY
STARTING TO PLAY OUT ITS HAND. THIS WILL BE FOR ACTIVITY TO ROLL
OFF THE HIGH PLAINS OF SE CO AND ALSO FOR ADDITIONAL STORMS TO
FORM AS 850-700MB MOISTURE TRANSPORT RAMPS UP. THIS LOOKS TO TAKE
SHAPE OVER THE WESTERN PORTION OF FORECAST AREA OR JUST TO THE SW.
AREAS WEST OF I-135 WILL HAVE THE BEST SHOT BEFORE 06Z WITH THIS
AREA TRANSITIONING EAST LATE TONIGHT. DEEP LAYER SHEAR...EVEN
ABOVE 1 KM...WILL BE PLENTY FOR SEVERE STORMS WITH VALUES IN THE
40-50KT RANGE. MEANWHILE...ELEVATED CAPES WILL BE IN THE
1,500-2,500J/KG RANGE WHICH WILL BE PLENTY FOR SEVERE STORMS.
CURRENT THINKING IS THAT GOLF BALL SIZE HAIL WILL BE THE UPPER END
WITH 60 MPH WINDS ALSO POSSIBLE. WITH A TROPICAL-LIKE AIRMASS IN
PLACE...HIGH RAINFALL RATES WILL BE LIKELY WHICH MAY CAUSE SOME
LOCALIZED FLOODING.
LARGE AREA OF CONVECTION WILL GRADUALLY SHIFT EAST SAT MORNING
WITH GOOD MODEL AGREEMENT THAT THE SYNOPTIC COLD FRONT WILL
CONTINUE ITS JOURNEY SOUTH. BY 18Z SAT THIS FEATURE SHOULD EXTEND
FROM THE OK PANHANDLE INTO EAST-CENTRAL KS AND WILL CONTINUE
MOVING SOUTH. SO CURRENT THINKING IS THAT THE BEST CHANCE FOR
STORMS SAT AFTERNOON/EVENING WILL BE TIED TO THIS FRONT WHICH
WOULD MAINLY AFFECT SOUTHERN PORTIONS OF THE FORECAST AREA. SO
FEEL A GOOD PORTION OF THE AREA WILL BE DRY FROM SAT AFTERNOON
THROUGH THE EVENING HOURS.
THERE IS GOOD MODEL AGREEMENT THAT A MORE ROBUST WAVE WILL TRACK
ACROSS THE CENTRAL ROCKIES SUN AND OUT INTO THE HIGH PLAINS OF
KS/OK FOR SUN NIGHT AND ACROSS THE FORECAST AREA MON. AFTER
TONIGHT...THE SUN NIGHT-MON TIME FRAME LOOKS TO BE OUR NEXT CHANCE
AT WIDESPREAD CONVECTION.
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 306 PM CDT FRI JUN 6 2014
IT LOOKS LIKE A PATTERN CHANGE WILL SLOWLY TAKE PLACE AS WE HEAD
INTO LATER IN THE WEEK. THE SHARP WAVE RESPONSIBLE FOR STORMS MON
WILL BE MOVING INTO THE MID MISSISSIPPI VALLEY FOR TUE...LEAVING
MOST OF THE AREA UNDER SUBSIDENCE. THERE IS SOME MODEL AGREEMENT THAT
ANOTHER WEAK COLD FRONT WILL SAG INTO THE AREA FOR WED NIGHT WHICH
MAY LEAD TO ANOTHER ROUND OF CONVECTION. HOWEVER...BY FRI THE
ECMWF AND GFS AGREE THAT UPPER RIDGING WILL START TO NOSE-IN FROM
THE SW WHICH WILL ALLOW FOR RISING MID TEMPS AND A DECREASE IN PRECIP
CHANCES. IT LOOKS LIKE MORE OF A CLASSIC SUMMER PATTERN.
LAWSON
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1229 AM CDT SAT JUN 7 2014
ONLY SLIGHTLY BETTER CONFIDENCE THAN WITH 0000 UTC FORECAST. NEWER
SHORT TERM MODELS CONTINUE TO SHOW FAIRLY WIDE RANGE OF SOLUTIONS.
MAIN FOCUS IS ON TRENDS/OBSERVATIONS THAT SUGGEST MCS WILL
CONTINUE TO PUSH EAST OVER THE NEXT FEW HOURS. MODEL CONSENSUS
SUGGESTS LOW LEVEL MOISTURE WILL LINGER THROUGHOUT THE ENTIRE
FORECAST AT ALL SITES. WHILE CLOUDS/CEILINGS MAY TEMPORARILY
SCATTER OR GO ABOVE 10KFT...EXPECT LOW VFR CEILINGS TO EITHER
ADVECT BACK IN OR DEVELOP FROM HEATING AND MOIST GROUND. WITH
850MB MOISTURE AND CYCLONIC FLOW PERSISTING INTO SAT NIGHT...WILL
KEEP CEILINGS GOING PAST SUNSET. IN THE VERY SHORT TERM...WAKE LOW
MAY CAUSE TEMPORARY 25-35KT GUSTS AT KRSL/KSLN THROUGH 0800
UTC...BUT CONFIDENCE WHETHER THIS WILL PERSIST IS LOW. -HOWERTON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 63 77 63 75 / 30 30 70 70
HUTCHINSON 61 75 62 75 / 20 30 70 60
NEWTON 62 76 62 73 / 10 20 60 60
ELDORADO 62 77 62 74 / 20 20 60 70
WINFIELD-KWLD 64 78 64 76 / 40 30 70 70
RUSSELL 59 74 59 73 / 10 30 70 60
GREAT BEND 61 74 59 73 / 10 30 70 60
SALINA 61 76 62 75 / 10 20 60 60
MCPHERSON 61 76 62 74 / 10 20 60 60
COFFEYVILLE 65 78 65 77 / 40 20 60 70
CHANUTE 62 77 64 75 / 20 20 50 70
IOLA 62 77 63 74 / 20 20 50 70
PARSONS-KPPF 63 78 64 76 / 30 20 50 70
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ069>072-093>096-
098>100.
&&
Hazardous weather outlook, Jun 7, 12:55 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
155 AM CDT SAT JUN 7 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
155 AM CDT SAT JUN 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A LARGE COMPLEX OF THUNDERSTORMS WILL CONTINUE MOVING EASTWARD
ACROSS EASTERN KANSAS OVERNIGHT. THE MAIN THREAT WILL BE VERY
HEAVY RAINFALL IN A SHORT DURATION WHICH COULD LEAD TO LOCALIZED
FLOODING PROBLEMS...ROUGHLY ALONG AND EAST OF THE KANSAS
TURNPIKE. WIND GUSTS TO 45 MPH MAY ACCOMPANY THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE THREAT FOR ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING...WILL AFFECT MAINLY
SOUTHERN KANSAS FOR SATURDAY INTO SATURDAY EVENING. WIDESPREAD
SHOWERS AND STORMS LOOK LIKELY AGAIN ON SUNDAY NIGHT THROUGH
MONDAY. STRONG STORMS WILL BE POSSIBLE WITH THIS ACTIVITY IN
ADDITION TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
HOWEVER...REPORTS OF HEAVY RAINFALL AMOUNTS WOULD BE GREATLY
APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Jun 6, 9:26 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT FRI JUN 6 2014
KSZ067-082-091-070415-
HARPER-KINGMAN-RENO-
1026 PM CDT FRI JUN 6 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1115 PM CDT
* AT 1023 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. JOHN
TO 8 MILES WEST OF CUNNINGHAM TO 9 MILES SOUTHWEST OF MEDICINE
LODGE...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
KINGMAN...CUNNINGHAM...NASHVILLE...TURON...PENALOSA...SYLVIA...
ZENDA...ATTICA...ARLINGTON...ABBYVILLE...WALDRON...PRETTY
PRAIRIE...PARTRIDGE...NICKERSON...HARPER...WILLOWDALE...LANGDON...
CORWIN...PLEVNA AND KINGMAN AIRPORT.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3737 9836 3738 9847 3817 9848 3817 9800
3766 9795 3699 9806 3699 9835
TIME...MOT...LOC 0326Z 268DEG 36KT 3794 9869 3764 9854
3722 9868
JAKUBSpecial weather statement, Jun 6, 9:28 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1028 PM CDT FRI JUN 6 2014
KSZ032-070415-
RUSSELL-
1028 PM CDT FRI JUN 6 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 1115 PM CDT
* AT 1025 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF VICTORIA...OR 17
MILES WEST OF RUSSELL...MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...PARADISE...LURAY...BUNKER HILL...DORRANCE...
WALDO...RUSSELL AIRPORT AND WILSON LAKE.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3913 9904 3914 9872 3914 9854 3874 9855
3876 9903
TIME...MOT...LOC 0329Z 277DEG 37KT 3896 9911
JAKUBSpecial weather statement, Jun 6, 10:22 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1122 PM CDT FRI JUN 6 2014
KSZ067-068-082-083-091-092-070500-
HARPER-HARVEY-KINGMAN-RENO-SEDGWICK-SUMNER-
1122 PM CDT FRI JUN 6 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
WESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL MIDNIGHT CDT
* AT 1120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARTRIDGE
TO PRETTY PRAIRIE TO ANTHONY...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ANTHONY...HUTCHINSON...HARPER...NICKERSON...SOUTH HUTCHINSON...
NORWICH...CHENEY...HAVEN...ARGONIA...MOUNT HOPE...ANDALE...
BUHLER...VIOLA...BURRTON...CONWAY SPRINGS...GODDARD...COLWICH...
MAIZE...CLEARWATER AND WEST WICHITA.
WINDS 40 TO 50 MPH AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THIS
LINE OF STORMS.
&&
LAT...LON 3816 9756 3786 9736 3721 9750 3709 9819
3774 9806 3816 9821
TIME...MOT...LOC 0421Z 257DEG 28KT 3802 9808 3776 9794
3720 9806
JAKUBSpecial weather statement, Jun 6, 11:50 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1250 AM CDT SAT JUN 7 2014
KSZ092-093-070630-
COWLEY-SUMNER-
1250 AM CDT SAT JUN 7 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 130 AM CDT
* AT 1246 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF BRAMAN...OR 22
MILES SOUTH OF WELLINGTON...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
WELLINGTON...WINFIELD...SOUTH HAVEN...GEUDA SPRINGS...ARKANSAS
CITY...OXFORD...HUNNEWELL AND STROTHER FIELD AIRPORT.
WINDS 40 TO 50 MPH AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3699 9751 3731 9739 3728 9684 3700 9699
TIME...MOT...LOC 0550Z 222DEG 29KT 3698 9739
JAKUB
Flash Flood, Sedgwick
- When
- June 7, 12:55 AM CST to 4:55 AM CST
- Where
- Sedgwick County, 3.4 mi WNW of Wichita to 2.24 mi W of Wichita
- Cause
- Heavy Rain
- Property damage
- $120,000
- Crop damage
- $100
- Reported by
- Public
- Coordinates
- 37.711, -97.391
Flash flooding occurred along 13th street from West street to Meridian. Numerous cars were submerged from the high water along 13th Street. Rainfall amounts in the Wichita metro area measured 2.0 to 2.15 inches. Most of the rainfall occurred between midnight and 4am.
Flood, Butler
- When
- June 7, 1:43 AM CST to 4:43 AM CST
- Where
- Butler County, 2.14 mi SSW of Andover to 1.1 mi S of Andover
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 37.690, -97.140
Street flooding occurred on the north side of town with some flooding spreading into yards.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 7 to 8, 2014$124 million · 2.75 in hail · 24 events
- Flood in Missouri, June 7, 20141 death · 1 event
- Tornadoes and Flash Flooding in Tennessee, June 7, 2014$250,000 · EF1 · 26 events
- Tornadoes and Flash Flooding in New Mexico, June 7, 2014$305,000 · EF0 · 42 events
- Tornado and Damaging Winds in Kentucky, June 7, 2014$390,000 · EF1 · 5 events
- Flash Flooding and Heavy Rain in Iowa, June 7, 2014$300,000 · 13 events
- Flooding and Hail in Oklahoma, June 7 to 8, 2014$150,000 · 2 in hail · 24 events
- Tornado and Damaging Wind in Missouri, June 7, 2014$60,000 · EF1 · 4 events
- Damaging Winds in Alabama, June 7, 2014$87,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Florida, June 7, 2014$120,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Texas, June 7, 2014$29,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Alabama, June 7, 20141 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527055, 527057.